North Dakota, 2024Hail and Damaging Winds in North Dakota, May 29, 2024
May 29, 2024 · NWS BIS · 3 events in 2 counties and zones
Thunderstorms formed along a cold front which moved from Montana into western North Dakota, with a couple of storms becoming severe. One storm caused extensive damage in the city of Beach with two inch diameter hail and wind gusts of 75 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a cold front which moved from Montana into western North Dakota, with a couple of storms becoming severe. One storm caused extensive damage in the city of Beach with two inch diameter hail and wind gusts of 75 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 3:40 PM MST, 10 minutes earlier. Its key messages:
- Severe thunderstorms remain possible through this evening, with the threat diminishing during the overnight hours. This threat will begin in the west late this afternoon or early this evening then spread eastward into central portions. Hail up to the size of ping pong balls and 70 mph winds are the primary threats.
- With this storm complex, there is an 80 to 90 percent chance of a wetting rain (a tenth of an inch or more) for much of western through central ND, including the James River Valley.
- Breezy to windy southeast winds will remain into this evening, especially in west and central portions where winds could gust up to 50 MPH. A Wind Advisory remains in effect for these locations.
- Temperatures will cool slightly on Thursday, then go on a warming trend to near to slightly above average through the weekend.
- Shower and thunderstorm chances may linger across the north and east for Thursday. They may then be isolated to scattered on Friday. Periodic shower and thunderstorm chances will then return Sunday through the first half of next week.
Area forecast discussion, May 29, 3:40 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
540 PM CDT Wed May 29 2024
.KEY MESSAGES...
- Severe thunderstorms remain possible through this evening,
with the threat diminishing during the overnight hours. This
threat will begin in the west late this afternoon or early
this evening then spread eastward into central portions. Hail
up to the size of ping pong balls and 70 mph winds are the
primary threats.
- With this storm complex, there is an 80 to 90 percent chance
of a wetting rain (a tenth of an inch or more) for much of
western through central ND, including the James River Valley.
- Breezy to windy southeast winds will remain into this evening,
especially in west and central portions where winds could gust
up to 50 MPH. A Wind Advisory remains in effect for these
locations.
- Temperatures will cool slightly on Thursday, then go on a
warming trend to near to slightly above average through the
weekend.
- Shower and thunderstorm chances may linger across the north
and east for Thursday. They may then be isolated to scattered
on Friday. Periodic shower and thunderstorm chances will then
return Sunday through the first half of next week.
&&
.UPDATE...
Issued at 540 PM CDT Wed May 29 2024
** MESOSCALE DISCUSSION **
Strong-severe storm risk is increasing in far western ND and is
expected to peak in the 23 to 02 UTC (6 pm to 9 pm CDT) window.
As of 22 UTC, low-level convergence is increasing along the
ND/MT border region, with veering winds upstream in MT resulting
in a more well-defined surface wind shift. Satellite images show
deepening cumulus along/ahead of the wind shift north all the
way to the Canadian border, and objective analysis data reveals
that MLCIN has diminished as far north as McKenzie County. The
residual capping along the wind shift in Williams and Divide
Counties may also diminish sufficiently for sustained convective
initiation in those areas in the next 1-2 hours. MLCAPE on the
order of 1500-2000 J/kg will promote intense updrafts, but their
individual longevity will be limited by weak effective-layer
shear on the order of 20-30 kt. We therefore continue to expect
multicellular to transient supercell structures in this event,
with peak hailstone sizes from quarter to ping pong ball size.
Large temperature-dewpoint spreads and the high-based nature of
storms presents an outflow wind risk, as well, especially in
southwestern ND where DCAPE exceeds 1000 J/kg. However, 0-3-km
bulk shear has diminished to less than 20 kt, which will likely
limit a more organized damaging wind risk, instead favoring a
more transient wind threat of 60-70 mph with any clustered or
collapsing storms. Mean winds and right-moving supercell motion
vectors (which would apply to any transient supercells) favor a
general east-northeast motion around 20 kt this evening. Based
on these speeds and extrapolation along with recent Warn-on-
Forecast (WoFS) guidance, the convection would reach a line from
roughly Watford City to Dickinson and Hettinger in the 00 to 01
UTC time frame. The southwestern ND area has the relatively
highest, albeit still modest deep-layer shear, largest bouyancy,
and weakest capping, so the severe-storm risk will be greatest
in that area. Further north, in Williams and Divide Counties and
vicinity, the environment is less favorable for organized severe
storms due to deep-layer shear being weakest there. Moreover,
further east in central ND, residual capping is also expected to
marginalize the severe storm risk later this evening as
convection reaches that area in a few hours.
CJS
&&
.DISCUSSION...
Issued at 320 PM CDT Wed May 29 2024
A Severe Thunderstorm Watch is now in effect across western
North Dakota until 10 PM CDT. A slight risk of severe weather
remains through tonight, more so later this afternoon through
this weekend. The overall threats has not change much since this
morning. Thermal ridge will bring ample amounts of mildly
capped CAPE. The stronger shear however still looks to remain
behind the cold front and not necessarily in the warm sector.
This effective shear of around 30 knots may not be enough to
sustain stronger super cells. This combined with higher LCLs and
hodographs still indicating the better helicity is in the 0 to
3 KM level than the 0 to 1 km level has lead to lower confidence
in an isolated tornado threat. Thus will stick to the large
hail and strong winds. Hail up to ping pong ball size still
seems the more likely size, although an isolated golf ball size
is possible. High DCAPE and adequate 0 to 3 KM shear also
indicate a decent wind threat today with gusts up to 70 MPH.
Timing wise, look for storms to start developing in the late
afternoon especially across the southwest. Then look for upscale
growth through the evening that pushes eastward. The shear
vector to the disturbance today will promote multicell and
clusters. Perhaps a discrete cell is possible initially,
although the approaching cold front will make this threat short
lived. By early to mid evening storms become more clusters to
lines of storms and slowly progress eastward into the overnight
hours. The cold front progressing eastward may start to tamper
with the instability perhaps lowering the hail threat, although
the wind threat will remain into central portions. So overall
between now and around midnight local time in western and
central portions be sure to monitor for the latest severe
weather watches and warnings. Overnight this looks to transition
into a broad line of showers and thunderstorms. Some stronger
storms may be embedded at times through tonight. Otherwise the
strong southeast winds will become a breezy westerly wind behind
the front tonight, with breezy southerly winds lingering in the
east ahead of the front. There remains a Wind Advisory into
early evening for these strong southeasterly winds. Lows tonight
will be mild and generally in the upper 40s to upper 50s.
Cold front will continue its eastward push through Thursday with
a broad trough lingering in the north. Shower and thunderstorms
will be found along this front in the east, with some isolated
to scattered coverage possible in the north. Temperatures will
slightly cool behind this front, with breezy westerly winds also
found. A broad trough pattern then looks to linger on Friday.
This could bring about near normal temperatures and some
isolated to scattered showers and thunderstorms. The threat for
severe weather looks low at this point. A dry and warming
pattern then looks to start the weekend on Saturday. Sunday
continues to be warmer. Another passing wave could bring a few
showers and thunderstorms. An active yet mild pattern could
then be found to start next week. The chances for severe weather
at this point are low, although the CSU-MLP does have some low
probabilities, more so on Sunday. Something to monitor through
the weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1245 PM CDT Wed May 29 2024
Mainly VFR conditions with breezy to windy southeast winds will
be found through this afternoon. Later this afternoon through
this evening showers and thunderstorms look to develop across
the west and gradually push eastward. A few of these storms
could be strong to severe and bring brief MVFR conditions. A
cold front will then push eastward tonight bringing widespread
showers and thunderstorms. Lower clouds with this front along
with showers could also bring some MVFR conditions. Showers and
a few thunderstorms could linger across the east and north
Thursday morning. Lower clouds and MVFR conditions will
gradually lift to VFR levels through Thursday morning. A breezy
westerly wind may also be found. Some low level wind shear is
possible during passage of this front, although confidence is
not high enough to include at this time.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for
NDZ001>003-009>011-017>021-031>035-040>046.
&&
UPDATE...CJS
DISCUSSION...Anglin
AVIATION...Anglin
Hazardous weather outlook, May 29, 12:26 PM MST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
226 PM CDT Wed May 29 2024
NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-301930-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
226 PM CDT Wed May 29 2024
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected tonight. Severe weather is
not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ002-003-010-011-019>021-034-035-042-045-046-301930-
Burke-Renville-Mountrail-Ward-Mercer-Oliver-McLean-Morton-
Burleigh-Grant-Sioux-Emmons-
226 PM CDT Wed May 29 2024 /126 PM MDT Wed May 29 2024/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible this evening. The main threat
will be severe winds up to 60 mph, although hail up to an inch in
diameter is possible.
A Wind Advisory is in effect until 8 PM CDT / 7 PM MDT this
evening. See www.weather.gov/bis for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
NDZ001-009-017-018-031>033-040-041-043-044-301930-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
226 PM CDT Wed May 29 2024 /126 PM MDT Wed May 29 2024/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible this afternoon and evening. The
main threats are large hail up to the size of ping pong balls and
damaging winds up to 70 mph.
A Wind Advisory is in effect until 8 PM CDT / 7 PM MDT this
evening. See www.weather.gov/bis for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, May 29, 2:18 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
418 PM CDT Wed May 29 2024
NDZ001-009-017-031-032-040-043-292230-
Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman-
Including the cities of Crosby, Williston, Watford City, Beach,
Medora, Marmarth, and Bowman
418 PM CDT Wed May 29 2024 /318 PM MDT Wed May 29 2024/
...THUNDERSTORMS WILL DEVELOP IN FAR WESTERN NORTH DAKOTA LATE
THIS AFTERNOON...
Scattered thunderstorms are expected to initially develop in far
western North Dakota between 5 and 6 pm CDT or 4 pm and 5 pm MDT
this afternoon. The storms will develop in a scattered fashion
along a line from the Crosby and Williston areas, southward into
the Beach, Amidon, and Bowman areas. Once storms develop they are
expected to move to the northeast at around 20 mph. Some of the
storms will become severe, with the main hazards being large hail
from quarter to ping pong ball size, and damaging wind gusts of
60 to 70 mph.
A Severe Thunderstorm Watch is in effect for western North Dakota
until 10 pm CDT or 9 pm MDT this evening.
CJS
Hail, Golden Valley
- When
- May 29, 3:50 PM MST to 4:01 PM MST
- Where
- Golden Valley County, 0.93 mi SSW of Beach Muni Arpt to 0.84 mi ESE of Beach
- Measured
- 2 in hail
- Property damage
- $800,000
- Reported by
- Trained Spotter
- Coordinates
- 46.919, -104.030
Two inch diameter hail combined with wind gusts to 75 mph to produce extensive damage in the community of Beach. Multiple vehicles sustained damage including dents and broken windows. House damage included broken windows, dented siding, and damaged shingles.
Thunderstorm Wind, Golden Valley
- When
- May 29, 4:00 PM MST to 4:04 PM MST
- Where
- Golden Valley County, 0.94 mi E of Beach
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.920, -103.980
Thunderstorm Wind, McKenzie
- When
- May 29, 5:16 PM MST to 5:19 PM MST
- Where
- McKenzie County, 10.36 mi S of Arnegard
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.670, -103.430
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, May 29 to 31, 2024$1.0 million · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 29 to 31, 202455 kt wind · 16 events
- Tornadoes and Flash Flood in Colorado, May 29, 2024EF0 · 7 events
- Tornado and Hail in Oklahoma, May 29 to 31, 20241.75 in hail · 7 events
- Tornadoes and Flash Flood in New Mexico, May 29, 2024$2,000 · 2.75 in hail · 6 events
- Hail and Strong Wind in Texas, May 29, 20241.75 in hail · 5 events
- Hail and Damaging Wind in South Dakota, May 29, 20241.5 in hail · 4 events
- Hail and Damaging Winds in Texas, May 29 to 30, 20241.25 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 29, 202452 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 29, 20243 events
- Damaging Winds in Kansas, May 29, 2024104 kt wind · 3 events
- Tornado and Hail in Pennsylvania, May 29, 2024$10,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183061, 1183094, 1183095.